Semigroup Forum

, Volume 87, Issue 1, pp 171–186 | Cite as

On the number of numerical semigroups 〈a,b〉 of prime power genus

  • Shalom Eliahou
  • Jorge Ramírez Alfonsín


Given g≥1, the number n(g) of numerical semigroups S⊂ℕ of genus |ℕ∖S| equal to g is the subject of challenging conjectures of Bras-Amorós. In this paper, we focus on the counting function n(g,2) of two-generator numerical semigroups of genus g, which is known to also count certain special factorizations of 2g. Further focusing on the case g=p k for any odd prime p and k≥1, we show that n(p k ,2) only depends on the class of p modulo a certain explicit modulus M(k). The main ingredient is a reduction of \(\operatorname{gcd}(p^{\alpha}+1, 2p^{\beta}+1)\) to a simpler form, using the continued fraction of α/β. We treat the case k=9 in detail and show explicitly how n(p 9,2) depends on the class of \(p \operatorname{mod} M(9)=3 \cdot5 \cdot11 \cdot17 \cdot43 \cdot257\).


Gap number Sylvester’s theorem Special factorizations Euclidean algorithm Continued fractions RSA 


  1. 1.
    Bras-Amorós, M.: Fibonacci-like behavior of the number of numerical semigroups of a given genus. Semigroup Forum 76, 379–384 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Bras-Amorós, M.: Bounds on the number of numerical semigroups of a given genus. J. Pure Appl. Algebra 213, 997–1001 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Eliahou, S., Ramírez Alfonsín, J.L.: Two-generator numerical semigroups and Fermat and Mersenne numbers. SIAM J. Discrete Math. 25, 622–630 (2011) MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Ramírez Alfonsín, J.L.: The Diophantine Frobenius Problem. Oxford Lecture Series in Mathematics and Its Applications, vol. 30. Oxford University Press, Oxford (2005) zbMATHCrossRefGoogle Scholar
  5. 5.
    Rosales, J.C., García-Sánchez, P.A.: Numerical Semigroups. Developments in Mathematics, vol. 20. Springer, New York (2009) zbMATHCrossRefGoogle Scholar
  6. 6.
    Sylvester, J.J.: On subinvariants, i.e. semi-invariants to binary quantities of an unlimited order. Am. J. Math. 5, 119–136 (1882) Google Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  1. 1.Univ. Lille Nord de FranceLilleFrance
  2. 2.ULCO, CNRS FR 2956LMPA J. LiouvilleCalaisFrance
  3. 3.Institut de Mathématiques et de Modélisation de Montpellier, UMRS 5149, CNRSUniversité Montpellier 2MontpellierFrance

Personalised recommendations